Pravacol, Lipitor, Mevacor, etc and Strokes, Seizures?

  1. I recently read an article on the net about patients who were on the "statins" "dropping dead" . I didn't think too much about it. BUT, twice in the past week, I have admitted patients with strokes and in the admission orders the doctor wrote, "D/C Mevacor, (or whichever statin the patient was on.)
    This is definitely new, d/c ing the statin. Have any of you heard of this. ? I have a gut feeling that this is going to develop into the same direction and result as the women and estrogen therapy has in the past year.
    I would guess there are "studies" ongoing now. I'd be interested in hearing your comments and opinions.
    •  
  2. 3 Comments

  3. by   ptnurse
    I had not heard of this happening, but I would also be interested in any info that is out there. My father is on a statin drug r/t high cholesterol in spite of diet and exercise and a high incidence of stroke in the family history.
  4. by   lalaxton
    There is good evidence that statins do decrease the incidence of all cardiovascular disease (this includes stroke). Look up the Heart Protection Study which showed that simvastatin reduced the incidence of stroke by 30%. I think if you have a high risk, such as family history, high LDl etc. you should be on a cholesterol lowering drug, and statins are the ones that have been mostly studied.
    The Mevacor may have been stopped for several reasons: was the patient able to swallow? Were CPK's or liver enzymes elevated? Maybe asking the physician why the med was DC would clear up the confusion.
    As far as people 'dropping dead' while on a statin, people 'drop dead' for many reasons, I would be reluctant to blame the statin without having a clear picture of the patient's problems.
  5. by   sanakruz
    Ditto-
    'Lifestyle' kills alot of us.

close